Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Melbourne, FL

November 23, 2017Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Nov 23, 2017, 10:09 AM EST for Volusia County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 23, 2017, 10:09 AM EST (15:09 UTC)
Expired
Nov 23, 2017, 11:00 AM EST
In force
51 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 132 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 10:27 AM ESTTSTM WND DMG2 Nw Daytona Beach, FLREPORTS FROM STATE WATCH OFFICE AND VOLUSIA COUNTY SO, TWO HOMES HAD ROOF DAMAGE AT THE COLONIAL COLONY NORTH MOBILE HOME PARK IN DAYTONA BEACH, BOTH HOMES WERE UNOCCUPIED AT THE TIME. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS52 KMLB 231509
SVRMLB
FLC127-231600-
/O.NEW.KMLB.SV.W.0064.171123T1509Z-171123T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1009 AM EST THU NOV 23 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  North central Volusia County in east central Florida...

* Until 1100 AM EST

* At 1008 AM EST, a severe thunderstorm was located just west of 
  Daytona International Speedway, or near Daytona Beach, moving 
  northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Daytona Beach, Port Orange, Ormond Beach, South Daytona and Holly
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2921 8096 2907 8111 2912 8126 2927 8117
      2927 8115 2929 8115 2942 8107
TIME...MOT...LOC 1508Z 224DEG 22KT 2916 8113 

HAIL...<.75IN
WIND...60MPH
 
$$

Sedlock
2 follow-up statements
683 
WWUS52 KMLB 231532
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1032 AM EST THU NOV 23 2017

FLC127-231600-
/O.CON.KMLB.SV.W.0064.000000T0000Z-171123T1600Z/
Volusia FL-
1032 AM EST THU NOV 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EST
FOR NORTH CENTRAL VOLUSIA COUNTY...

At 1032 AM EST, a severe thunderstorm was located over Ormond Beach,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Daytona Beach, Ormond Beach, South Daytona, Holly Hill and
Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2942 8107 2921 8096 2916 8102 2919 8122
      2927 8117 2927 8115 2929 8115
TIME...MOT...LOC 1532Z 215DEG 20KT 2927 8105 

HAIL...<.75IN
WIND...60MPH
 
$$

Sedlock
650 
WWUS52 KMLB 231552
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1052 AM EST THU NOV 23 2017

FLC127-231601-
/O.EXP.KMLB.SV.W.0064.000000T0000Z-171123T1600Z/
Volusia FL-
1052 AM EST THU NOV 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL VOLUSIA COUNTY
WILL EXPIRE AT 1100 AM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with nearby showers and 
thunderstorms.

LAT...LON 2942 8107 2921 8096 2916 8102 2919 8122
      2927 8117 2927 8115 2929 8115
TIME...MOT...LOC 1551Z 224DEG 22KT 2934 8097 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 4:42 AM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Nov 23, 4:42 AM EST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
442 AM EST Thu Nov 23 2017

.DISCUSSION...

...High Rain Chances this Thanksgiving Day with Potential for
Isolated Strong Storms...

Today-Tonight...Weak front will linger near to north of Lake and
Volusia counties today as weak low over the eastern Gulf shifts E/NE
along this boundary ahead of a sharpening mid/upper level trough
over the Gulf. Deep moisture and disturbed flow aloft will lead to
high rain chances this Thanksgiving day, with PoPs ranging from 90
percent across Lake and Volusia counties to 70 percent across the
Treasure Coast. Numerous to widespread showers moving into areas
near to northwest of I-4 this morning, with this activity
spreading farther south and east through the afternoon. Models
keep greatest rainfall from this system across north Florida
through tonight, but still may see widespread amounts up to 1-2
inches across areas north of Orlando.

In terms of thunderstorm development, southern areas from
Okeechobee County to the Treasure Coast will have a better shot to
see some breaks in the clouds initially today, leading to greater
heating and instability. However, better dynamic support for lift
and low level convergence near the front will exist across
northern areas. Therefore the potential for a few thunderstorms
will exist across all of east central Florida today into tonight.
Isolated stronger storms will be possible, with the main threats
being dangerous lightning strikes, strong gusty winds and locally
heavy rainfall. However, cold temperatures aloft and marginal
shear profiles may support small hail and/or isolated brief
tornado threat.

Friday...A trough aloft extending well southward into the Gulf of
Mexico will slowly translate eastward while gradually filling. At
the surface, rather weak low pressure along a quasi-stationary
frontal boundary over the eastern Gulf will eventually push across
central FL by Fri night and pull the frontal boundary through the
area.

The 00Z GFS and ECMWF show some drier air moving into our northern
sections during the afternoon so rain chances should gradually
decrease during the day across the north. Also, best thunder
chances should shift offshore as the day progresses. Will maintain
higher rain chances across the south along with thunder as temps
aloft will be quite cold (-12C to -13C at 500 mb). But
considerable clouds will limit heating/instability and low level
winds/shear will not be particularly strong so threat for strong
storms looks low.

Saturday-Wednesday...A cooler and drier airmass will overspread the
area this weekend behind initial front early Sat and probably a
reinforcing surge late Sun. The models quickly veer the low level
flow to onshore on Mon. Max/min temps look to be only a few
degrees from average (which are mid-upper 70s and mid-upper 50s).
The breezy onshore flow may start to push a few Atlantic showers
ashore Mon. As is typical for these return flow cases, the early
week MOS POPs are quite low, but will maintain some slight shower
chances for now.

&&

.AVIATION...VFR conditions will generally continue through mid
morning with a few showers producing tempo IFR/MVFR conditions. More
predominant vis/cig reductions will occur into the late morning and
afternoon as numerous to widespread showers and isolated storms
develop and move eastward across the area. Rain chances will then
decrease into the overnight hours, but lingering IFR/MVFR cigs will
likely persist over much of the area.

&&

.MARINE...
Today-Tonight...Frontal boundary lifting northward across the area
will settle near to north of the Volusia County waters. E/SE flow
around 10-15 knots will become S/SW by late day. A surge in
northerly flow, around 15-20 knots is then indicated over the
Volusia waters into late tonight as weak low along the boundary
moves off the coast and boundary shifts southward. This will help
build seas to 6-7 feet over the northern waters, with a Small Craft
Advisory going into effect late tonight, north of the Volusia-
Brevard County line.

Fri...The first wave of low pressure is forecast to scoot NE of
the area and push the frontal boundary down into our northern
waters Fri. This should result in an increase in north winds 15-20
knots behind the boundary and seas 5-7 feet over the Volusia
waters. So Small Craft Advisory will be in effect there. The north
winds will push into the Brevard waters as well though winds and
seas do not look to reach Advisory criteria but a Caution headline
will be warranted. Across the southern waters, winds should be
less than 10 knots but they could be strong/gusty near numerous
showers and isolated storms.

Sat-Sun...The frontal boundary should push south of the waters by
early Sat. Post frontal winds on Sat out of the northwest look to
be around 15 knots then a reinforcing surge of northerly winds
late Sun is indicated with similar speeds. So while the weather
will improve over the weekend, winds look poor for small craft
operation, especially in the Gulf Stream, where seas to 6 feet are
expected.

Mon...High pressure building to the Carolina coast will generate a
breezy northeast-east wind flow and choppy conditions will occur
on all of the Atlantic waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  64  71  58 /  90  60  50  10
MCO  75  64  73  58 /  80  50  40  10
MLB  79  65  77  62 /  80  50  50  20
VRB  80  65  78  61 /  70  50  50  20
LEE  73  62  71  56 /  90  60  40  10
SFB  74  63  73  57 /  90  60  40  10
ORL  75  64  73  59 /  80  60  40  10
FPR  80  64  79  61 /  70  50  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM to 7 PM EST Friday for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm.

&&

SHORT TERM...Weitlich
LONG TERM....Kelly
Hazardous weather outlook, Nov 23, 4:51 AM EST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
451 AM EST Thu Nov 23 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
451 AM EST Thu Nov 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous to widespread showers will cross central Florida today
ahead of a weak low pressure system over the eastern Gulf.
Isolated thunderstorms will also develop across the area, mainly
during the afternoon hours. A few stronger storms will be
possible, with the main threats being dangerous lightning
strikes, small hail, strong wind gusts up to 40 to 50 mph, and
locally heavy rainfall of 1 to 2 inches. While threat remains low,
an isolated threat for damaging winds around 60 mph and a brief
tornado will also exist.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. When arriving at the beach, check with
ocean rescue personnel on the latest surf conditions and always
swim near a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated thunderstorms will develop across the area, mainly during
the afternoon. Any storms will have the potential to produce wind
gusts in excess of 34 knots as they move northeast up to 30 to 35
mph across inland lakes and offshore.

.WATERSPOUT IMPACT...
Any stronger storms that push offshore or that develop over the
coastal waters will have the potential to produce brief isolated
waterspouts.

.WIND AND SEA IMPACT...
Northerly winds will increase to 15 to 20 knots after midnight,
building seas to 6 to 7 feet over the coastal waters of Volusia
County. A Small Craft Advisory goes into effect for these waters
late tonight for these hazardous boating conditions.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
An unsettled weather pattern will continue through late week with
scattered showers and isolated thunderstorms continuing into
Friday. A few stronger storms will be possible with locally heavy
rainfall, gusty winds and dangerous lighting strikes being the
main thunderstorm hazards.

Seas will continue to build up to 6 to 7 feet over the offshore
waters, and nearshore north of Sebastian Inlet into Friday,
producing poor to hazardous boating conditions.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Weitlich

In the hours before

Special weather statement, Nov 23, 7:34 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
734 AM EST THU NOV 23 2017

FLZ141-231315-
Coastal Volusia County FL-
734 AM EST THU NOV 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
815 AM EST...

At 733 AM EST, Doppler radar was tracking a strong thunderstorm near
Spruce Creek, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Daytona Beach Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2915 8092 2894 8106 2907 8114 2928 8099
TIME...MOT...LOC 1233Z 200DEG 20KT 2903 8105

Sedlock
Special weather statement, Nov 23, 9:38 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
938 AM EST THU NOV 23 2017

FLZ041-141-231530-
Inland Volusia County FL-Coastal Volusia County FL-
938 AM EST THU NOV 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 1030
AM EST...

At 936 AM EST, Doppler radar was tracking a strong thunderstorm west
of the Daytona International Speedway, or near Holly Hill, moving
northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm. This storm
has also been exhibiting broad rotation. Another storm of interest
was near Deland and also has some weak rotation. This cell was also
moving northeast at 25 mph.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

LAT...LON 2943 8110 2941 8106 2920 8095 2886 8129
      2898 8136 2899 8136 2899 8137 2903 8139
      2926 8125 2927 8115 2941 8116 2942 8114
TIME...MOT...LOC 1436Z 207DEG 27KT 2921 8114

Sedlock
Local storm report, Nov 23, 10:04 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1004 AM EST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND GST     3 NNE DE LAND           29.07N 81.28W
11/23/2017  M51 MPH          Volusia            FL   AWOS

            AWOS AT DELAND MUNICIPAL AIRPORT MEASURED A PEAK WIND
            GUST OF 44 KNOTS / 51 MPH FROM THE WEST.

&&

KR

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 12:10 AM ESTAreal Flood AdvisoryMLBBrevard95 min
Nov 23, 4:03 AM ESTSmall Craft AdvisoryMLB48 hr
Nov 23, 7:34 AM ESTSpecial Weather StatementMLBVolusia41 min
Nov 23, 7:49 AM ESTSpecial Marine WarningMLB86 min
Nov 23, 7:56 AM ESTSevere Thunderstorm WarningMLBVolusia19 min
Nov 23, 9:25 AM ESTRiver Flood WarningMLBLake, Volusia4 days
Nov 23, 9:38 AM ESTSpecial Weather StatementMLBVolusia52 min
Nov 23, 9:45 AM ESTSpecial Marine WarningMLB90 min
Nov 23, 10:58 AM ESTAreal Flood AdvisoryMLBLake, Volusia3 hr
Nov 23, 11:19 AM ESTSpecial Marine WarningMLB86 min
Nov 23, 2:51 PM ESTSpecial Marine WarningMLB54 min
Nov 23, 2:57 PM ESTSpecial Marine WarningMLB63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.